Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 45, NWS Lincoln, IL

May 18, 2020Clay County, Richland County, Illinois

NWS Lincoln, IL issued this river flood warning at May 18, 2020, 12:53 PM CDT for Clay County, Richland County, Illinois. It took effect at May 18, 2020, 1:00 PM CDT. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2020, 12:53 PM CDT (17:53 UTC)
In effect from
May 18, 2020, 1:00 PM CDT
Expired
May 19, 2020, 7:31 PM CDT
In force
31 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Wabash River below Clay City (CLAI2). The gauge peaked at 18.66 ft at May 20, 2020, 7:00 PM CDT.

actionminormoderate10152005/1805/1905/2005/21
Action stage
15 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

162 
WGUS43 KILX 181754
FLWILX

Flood Warning
National Weather Service Lincoln IL
1253 PM CDT Mon May 18 2020

...The National Weather Service in Lincoln IL has issued a flood 
warning for the following river in Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with interests along this river need to prepare for flooding.
Stay tuned for further updates on this flooding situation.

&&

ILC025-159-190753-
/O.NEW.KILX.FL.W.0045.200518T1800Z-200520T1200Z/
/CLAI2.1.ER.200518T1800Z.200519T1200Z.200520T0600Z.NO/
1253 PM CDT Mon May 18 2020

The National Weather Service in Lincoln IL has issued a 

* Flood Warning for 
  The Little Wabash River below Clay City.
* From this afternoon until Wednesday morning.
* At 1245 PM Monday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 18.5 feet by tomorrow morning.The river will fall 
  below flood stage by early Wednesday morning.
* Impact...At 18.5 feet...Wilcox Bridge Lane floods just east of the 
  Little Wabash River near the gage location. Blueflower Lane 
  southeast of the gage begins to flood.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Tue    Wed    Thu

Little Wabash River
 Clay City         18  17.9 Mon 1 PM    18.5   17.7   16.6


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846             

$$

07
3 follow-up statements
793 
WGUS83 KILX 190123
FLSILX


Flood Statement
National Weather Service Lincoln IL
823 PM CDT Mon May 18 2020

...The Flood Warning continues for the following river in Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC025-159-191523-
/O.EXT.KILX.FL.W.0045.000000T0000Z-200520T1400Z/
/CLAI2.1.ER.200518T1852Z.200519T1200Z.200520T0800Z.NO/
823 PM CDT Mon May 18 2020

The Flood Warning continues for
  The Little Wabash River below Clay City. 
* Until Wednesday morning.
* At  745 PM Monday the stage was 18.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.6 feet by 
  tomorrow morning. The river will fall below flood stage early 
  Wednesday morning.
* Impact...At 18.5 feet...Wilcox Bridge Lane floods just east of the 
  Little Wabash River near the gage location. Blueflower Lane 
  southeast of the gage begins to flood.

&&


                  Fld  Observed         Forecast 6AM
Location          Stg  Stg  Day Time    Tue    Wed    Thu

Little Wabash River
 Clay City         18  18.3 Mon 8 PM    18.6   17.8   16.7


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846             

$$

Shimon
991 
WGUS83 KILX 191446
FLSILX

Flood Statement
National Weather Service Lincoln IL
946 AM CDT Tue May 19 2020

...The Flood Warning continues for the following river in Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties

.A slow decrease has begun at Clay City, and the river is expected 
to fall below flood stage later this afternoon. 

The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an alternate
route. Turn around, don't drown.

Additional river and weather information is available at 
www.weather.gov/ilx.

&&

ILC025-159-200400-
/O.EXT.KILX.FL.W.0045.000000T0000Z-200520T0400Z/
/CLAI2.1.ER.200518T1852Z.200519T0930Z.200519T2200Z.NO/
946 AM CDT Tue May 19 2020

The Flood Warning continues for
  The Little Wabash River below Clay City. 
* Until this evening.
* At  845 AM Tuesday the stage was 18.4 feet.
* Flood stage is 18 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 18.5 feet, Wilcox Bridge Lane floods just east of the 
  Little Wabash River near the gage location. Blueflower Lane 
  southeast of the gage begins to flood.

&&

                  Fld  Observed         Forecast 7 AM
Location          Stg  Stg  Day Time    Wed    Thu    Fri

Little Wabash River
 Clay City         18  18.4 Tue 9 AM    17.3   15.9   14.3


&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846             

$$
Geelhart
227 
WGUS83 KILX 200031
FLSILX

Flood Statement
National Weather Service Lincoln IL
731 PM CDT Tue May 19 2020

...The Flood Warning is cancelled for the following river in 
Illinois...

  Little Wabash River below Clay City affecting Clay and Richland 
  Counties

.The following forecasts are based on observed precipitation, soil 
moisture conditions, and forecast precipitation. River levels are 
expected to continue falling.

Since flooding has subsided, this will be the last statement for this
flooding event.

ILC025-159-200101-
/O.CAN.KILX.FL.W.0045.000000T0000Z-200520T0400Z/
/CLAI2.1.ER.200518T1852Z.200519T0930Z.200519T2215Z.NO/
731 PM CDT Tue May 19 2020

The Flood Warning is cancelled for
  The Little Wabash River below Clay City.
* At 645 PM Tuesday the stage was 17.9 feet.
* Flood stage is 18 feet.
* Fell below flood stage at 645 PM Tuesday.
* Forecast...The river will continue to fall to 15.9 feet by Thursday
  morning.

&&

                  Fld  Observed         Forecast 6 AM
Location          Stg  Stg  Day Time    Wed    Thu    Fri

Little Wabash River
 Clay City         18  17.9 Tue 7 PM    15.9   14.3   12.4

&&

LAT...LON 3878 8846 3871 8829 3860 8820 3860 8832
      3867 8838 3870 8846             

$$

07

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at May 18, 10:47 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 18, 10:47 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1047 AM CDT Mon May 18 2020

.SYNOPSIS...
Issued at 257 AM CDT Mon May 18 2020

A large and slow moving upper level low pressure system, will
dominate the weather pattern across the area for the today through
Tuesday. This will produce cloudy skies, scattered rain showers,
and cooler than normal temperatures.

&&

.UPDATE...
Issued at 1047 AM CDT Mon May 18 2020

No changes made to the forecast late this morning with
temperatures and precipitation handled well at the moment.

The latest upper air analysis indicated the 500mb low and cold
core centered near the Peoria area, with the surface low near
LaSalle. A surface trough extended southward from the low, through
BMI-DEC-just east of Taylorville.

The presence of this cold core could lead to cold air funnels,
landspout type tornadoes and isolated t-storms this afternoon.
Will need to keep a close eye on areas about 30 miles either side
of the I-74 corridor from Peoria-Bloomington-Champaign for this
development. Many of the short range models are showing high
values of surface vorticity and the non-supercell tornado
parameter, along with minor amounts of CAPE - but it doesn't take
much.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 257 AM CDT Mon May 18 2020

Early morning surface map indicated 1005 mb low pressure over
southern Lake Michigan. A cold front extended south into western
Indiana. West winds behind the front were advecting 50s dew
points into central IL. Water vapor imagery and UA data showed a
deep closed 500 mb low over southeast IA. The circulation around
this feature covered much of the Midwest. Latest radar scans
showed scattered showers associated with the upper low were
entering the far northwest CWA, while a few post-frontal showers
were exiting the far southeast CWA.

Short range models are in good agreement tracking the upper low
southeast across the area today and into far southern IL by late
tonight. This will result in low overcast, scattered showers, and
seasonably cool temperatures. QPF is expected to be on the light
side, mainly below one tenth inch. Steep low level lapse rates and
relatively low freezing levels below 700 mb will support a few
hundred J/kg of CAPE. So a few thunderstorms are possible and
added slight chance of thunder to the grids 17z-00z. Cold air
funnels are often seen under such a strong upper low, but unless
any breaks in the cloud cover can develop this looks unlikely.
Otherwise high chance showers will be dominant with best coverage
during the afternoon. Highs to reach the lower 60s of most of the
area, with some mid 60s in eastern IL. Low clouds remaining in
place tonight will limit diurnal temp drop to the low/mid 50s.
Showers should diminish during the evening and only have slight
chance overnight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 257 AM CDT Mon May 18 2020

The upper low is forecast to continue shifting southeast into
central TN by late Tuesday night. With an omega block developing
to the north over the Great Lakes, and a separate area of upper
ridging developing off the east coast in the wake of a tropical
system, the upper low is expected to stall over TN through
Wednesday. Due to the wide circulation around the low, this will
keep us in cyclonic flow through mid-week, resulting in cloudy
skies. Scattered, again mainly diurnally driven showers will be
around the area Tuesday. This activity should sink farther south
on Wednesday, with chance pops across far southeast IL.  As the
low gradually fills and heights rise, temperatures will moderate
towards seasonal norms through mid-week.

For Thursday into Friday the omega block shifts east, allowing
the low to drift back north through the Ohio Valley and towards
the southern Great Lakes. The feature will be much weaker by this
time, but still able to generate some scattered showers or storms,
possibly as far west as eastern IL. There is some model spread on
the location of the low and associated precip at this time.

As we head into the weekend, a longwave trof digging into
the Rockies will amplify downstream upper ridging from the Plains
into the Mississippi River Valley. This will induce southwest
flow and tap into the thermal ridge that has been building over
the Plains, pushing temperatures several degrees above normal.
Models are quick to shift upper level energy northeast into the
area for continued thunderstorm chances, though if the upper
ridge holds this could keep the more active weather to the west
through much of the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 638 AM CDT Mon May 18 2020

MVFR cigs are expected at all sites most of the period. However,
PIA and BMI are currently lower, below 1kft but should improve in
a few hours to MVFR. CMI is VFR but should drop at 13z to MVFR
like the rest. Scattered showers have already moved into the area
and will have BMI and PIA as -shra this morning, before becoming
VCSH late morning. All sites will be VCSH late morning through
afternoon and early evening as cold upper level low kicks off some
scattered showers over the area. These should dissipate toward
sunset. With upper level and sfc low pressure area over central
Illinois, winds will be lighter. Expecting southwest winds this
morning but then becoming northwesterly to north in the evening
for SPI/DEC/CMI. PIA and BMI will see winds become northwest this
afternoon and then northerly this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for ILZ051.

&&

UPDATE...Miller
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...Auten
Hazardous weather outlook, May 18, 11:27 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1127 AM CDT Mon May 18 2020

ILZ027>031-037-191100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1127 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The potential exists for the possibility of cold air funnels, and
even a brief tornado touchdown, this afternoon along and north of
a Galesburg through the Peoria Metro to Bloomington line.
Isolated thunderstorms are also possible this afternoon.

Moderate river flooding will continue on the Illinois River for
the next several days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
any reports of cold air funnels or brief tornado touchdowns to the
National Weather Service would be appreciated.

ILZ038-043>046-191100-
Champaign-De Witt-McLean-Piatt-Vermilion-
1127 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

The potential exists for the possibility of cold air funnels, and
even a brief tornado touchdown this afternoon along and north of
a Bloomington through Monticello to Danville line. Isolated
thunderstorms are also possible this afternoon.

Minor river flooding will continue along much of the Sangamon
River for the next few days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight. However,
any reports of cold air funnels or brief tornado touchdowns to the
National Weather Service would be appreciated.

ILZ036-040-041-047-049-050-191100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1127 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon.

Moderate river flooding will continue on the Illinois River for
the next several days.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-048-052>057-061>063-066-191100-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Logan-
Macon-Menard-Moultrie-Shelby-
1127 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ051-191100-
Sangamon-
1127 AM CDT Mon May 18 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING
FOR SUGAR CREEK BELOW SPAULDING DAM IN SANGAMON COUNTY...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor river flooding will continue along much of the Sangamon
River for the next few days.

Isolated thunderstorms are possible this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ067-068-071>073-191100-
Clay-Crawford-Jasper-Lawrence-Richland-
1127 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Miller

In the hours before

Local storm report, May 18, 7:48 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       CAPITAL AIRPORT         39.85N 89.68W
05/18/2020  M3.14 INCH       SANGAMON           IL   ASOS

            2-DAY TOTAL. 0.89 INCHES LAST 24 HOURS.

0700 AM     HEAVY RAIN       WILLARD AIRPORT         40.03N 88.27W
05/18/2020  M2.29 INCH       CHAMPAIGN          IL   ASOS

            2-DAY TOTAL. 1.57 INCHES LAST 24 HOURS.

0700 AM     HEAVY RAIN       DECATUR AIRPORT         39.83N 88.85W
05/18/2020  M2.13 INCH       MACON              IL   ASOS

            2-DAY TOTAL. 1.03 INCHES LAST 24 HOURS.

&&

GEELHART
Local storm report, May 18, 8:03 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BLOOMINGTON AIRPORT     40.47N 88.92W
05/18/2020  M2.44 INCH       MCLEAN             IL   AWOS

            2-DAY TOTAL. 1.18 INCHES LAST 24 HOURS.

0800 AM     HEAVY RAIN       MORTON                  40.61N 89.47W
05/18/2020  M2.03 INCH       TAZEWELL           IL   CO-OP OBSERVER

            2-DAY TOTAL. 1.09 INCHES LAST 24 HOURS.

&&

GEELHART
Local storm report, May 18, 8:15 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
815 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     HEAVY RAIN       1 SSW CLINTON           40.14N 88.97W
05/18/2020  M3.59 INCH       DE WITT            IL   CO-OP OBSERVER

            2-DAY TOTAL. 2.14 INCHES LAST 24 HOURS.

&&

GEELHART
Local storm report, May 18, 9:00 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 E SULLIVAN            39.60N 88.57W
05/18/2020  M2.35 INCH       MOULTRIE           IL   TRAINED SPOTTER

            2-DAY TOTAL.

&&

GEELHART
Local storm report, May 18, 11:41 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CDT MON MAY 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FUNNEL CLOUD     CERRO GORDO             39.89N 88.73W
05/18/2020                   PIATT              IL   TRAINED SPOTTER

            BRIEF COLD AIR FUNNEL. LASTED A FEW MINUTES.

&&

GEELHART
Special weather statement, May 18, 11:43 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1143 AM CDT Mon May 18 2020

ILZ027>031-036>038-041>046-053>055-181845-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Havana, Lincoln, Clinton,
Monticello, Champaign, Urbana, Danville, Decatur, Sullivan,
and Tuscola
1143 AM CDT Mon May 18 2020

...COLD AIR FUNNELS SIGHTED OVER CENTRAL ILLINOIS...

A storm spotter reported a cold air funnel near Cerro Gordo in
Piatt County around 1135 am. Other cold air funnels have been
reported in north central Illinois in Putnam County.

Atmospheric conditions exist across central Illinois that favor
the formation of cold air funnels. Cold air funnels are normally
not associated with thunderstorms. They form out of the bottom of
clouds, spin, and dip down to within several hundred feet of the
ground.

The cold air funnels may last for several minutes, occur a number of
times during the afternoon, and remain in the same general area. They
normally dissipate completely toward sunset.

In rare instances, these funnels may briefly touch down. Stay alert and
be prepared to move quickly to a safe shelter if a funnel cloud
approaches the ground.

Miller

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:56 PM CDTRiver Flood WarningILXMcLean, Tazewell, Woodford68 hr
May 18, 7:20 AM CDTFlash Flood WatchILXSangamon24 hr
May 18, 10:34 AM CDTRiver Flood WarningILXLawrence6 days

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.